Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 182, NWS Topeka, KS

July 14, 20094 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 14, 2009, 11:25 PM CDT for 4 counties in Kansas. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2009, 11:25 PM CDT (04:25 UTC)
Expired
Jul 15, 2009, 12:05 AM CDT
In force
40 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Clay County, KS, Geary County, KS, Pottawatomie County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 11:56 PM CDTTSTM WND DMG5 Nnw Manhattan, KSSEVERAL POWER POLES SNAPPED...SOME AT GROUND LEVEL AND OTHERS HALF WAY UP POLE
Jul 14, 11:58 PM CDTHAIL 12 Sse Tuttle Creek Lake, KSESTIMATED 50 MPH WIND GUSTS. POWER OUT AT HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3546 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
2.7
Supercell composite
24.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 150425
SVRTOP
KSC027-061-149-161-150515-
/O.NEW.KTOP.SV.W.0182.090715T0425Z-090715T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1125 PM CDT TUE JUL 14 2009

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHWESTERN GEARY COUNTY IN EAST CENTRAL KANSAS...
  EAST CENTRAL CLAY COUNTY IN NORTH CENTRAL KANSAS...
  WEST CENTRAL POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...
  CENTRAL RILEY COUNTY IN NORTHEAST KANSAS...

* UNTIL 1215 AM CDT

* AT 1124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WAKEFIELD...OR 12 MILES
  SOUTHEAST OF CLAY CENTER...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MILFORD...
  LEONARDVILLE...
  RILEY...
  KEATS...
  NORTHWESTERN MANHATTAN...
  TUTTLE CREEK LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3947 9667 3919 9658 3916 9705 3930 9703
TIME...MOT...LOC 0425Z 254DEG 24KT 3924 9697

$$
SALLY
2 follow-up statements
000 
WWUS53 KTOP 150446
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1146 PM CDT TUE JUL 14 2009

KSC027-061-150455-
/O.CAN.KTOP.SV.W.0182.000000T0000Z-090715T0515Z/
CLAY-GEARY-
1146 PM CDT TUE JUL 14 2009

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHWESTERN GEARY AND
EAST CENTRAL CLAY COUNTIES HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM HAS EXITED THE COUNTIES.

LAT...LON 3919 9658 3918 9675 3919 9684 3926 9687
      3932 9687 3941 9665
TIME...MOT...LOC 0445Z 254DEG 24KT 3928 9680

$$

KSC149-161-150515-
/O.CON.KTOP.SV.W.0182.000000T0000Z-090715T0515Z/
RILEY-POTTAWATOMIE-
1146 PM CDT TUE JUL 14 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR WEST CENTRAL POTTAWATOMIE AND CENTRAL RILEY COUNTIES...

AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR RILEY...OR 13 MILES NORTHWEST OF MANHATTAN...MOVING EAST
AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
KEATS...NORTHWESTERN MANHATTAN AND TUTTLE CREEK LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

&&

LAT...LON 3919 9658 3918 9675 3919 9684 3926 9687
      3932 9687 3941 9665
TIME...MOT...LOC 0445Z 254DEG 24KT 3928 9680

$$

SALLY/GARGAN
000 
WWUS53 KTOP 150505
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1205 AM CDT WED JUL 15 2009

KSC149-161-150515-
/O.CAN.KTOP.SV.W.0182.000000T0000Z-090715T0515Z/
RILEY-POTTAWATOMIE-
1205 AM CDT WED JUL 15 2009

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL POTTAWATOMIE AND
CENTRAL RILEY COUNTIES HAS BEEN CANCELLED...

LAT...LON 3919 9658 3918 9675 3919 9684 3926 9687
      3932 9687 3941 9665
TIME...MOT...LOC 0505Z 254DEG 24KT 3932 9664

$$
SALLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:20 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 14, 6:20 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
620 PM CDT TUE JUL 14 2009

.AVIATION...DISCUSSION FOR 00Z TAFS
MOSTLY VFR EXPECTED THROUGH THE TAF PD.  CDFNT IS EXPECTED TO PASS
THROUGH THE TAF SITES AROUND MIDNIGHT WITH TSRA POSSIBLE ALONG WITH
FROPA.  THERE IS STILL ENOUGH UNCERTAINTY WITH TIMING OF TSRA AND
WILL BROAD BRUSH IT WITH VCTS INVOF THE FRONT AND AMEND WHEN TSRA
ACTUALLY BEGIN.

AFTER FROPA LATE TONIGHT LINGERING MOISTURE WILL KEEP SOME CLOUDS IN
INTO THE AFTERNOON ON WED BUT WILL REMAIN VFR.

&&

.PREV DISCUSSION...

SKIES GENERALLY CLEARING OUT OVER THE AREA AS WARMER TEMPS MOVE
NORTHWARD INTO THE CWA UNDER GOOD WAA.  A FEW SHOWERS TRYING TO
DEVELOP IN THIS REGIME OVER THE ICT AREA...WHERE TEMPERATURES
RECENTLY REPORTED AT 104F.  HEAT INDICES NOW APPROACHING 100F
ACROSS THE AREA AND SHOULD CLIMB A FEW MORE DEGREES AND WILL LET THE
ADVISORY RIDE.

FOR TONIGHT...POTENT SHORTWAVE SLIDING ACROSS THE NORTHERN US AND
DROPPING FRONTAL BOUNDARY SOUTHWARD INTO NEBRASKA.  FINE LINE ON THE
UEX RADAR SUGGESTS CURRENT POSITION OF THE INCOMING BOUNDARY IS IN
THAT VICINITY...AND FORECAST TO MOVE INTO NORTH CENTRAL KANSAS
AROUND 0Z.  WHILE LIFT ALONG THE FRONT IS WELL SOUTH OF THE
SYNOPTIC  SYSTEM...VERY STRONG INSTABILITY OF 3000 PLUS J/KG CAPE
AND 30-40KT SHEAR SHOULD COMBINE WITH THE INCREASING LLJ TO GENERATE
STRONG STORMS OVER THE AREA. EFFECTIVE WARMFRONT/DRYLINE SLIDING
NORTHWARD INTO OUR CWA WILL PROVIDE ADDITIONAL FOCUS FOR
CONVECTION...BOTH LATE THIS AFTERNOON AS IT POSSIBLY BREAKS THE CAP
LOCALLY...THEN LATER ON IN CONCERT WITH FRONT AND LLJ. WILL BE A BIT
OF A RACE BETWEEN INCOMING FRONT...CAP...AND DIMINISHING INSTABILITY
FOR FAR WESTERN COUNTIES LATER THIS EVENING...BUT WOULD EXPECT
INITIAL DEVELOPMENT TO BE STRONG PARTICULARLY ACROSS NORTHEAST AND
EAST CENTRAL COUNTIES...BEFORE BECOMING MORE OF A LINEAR FEATURE AS
IT PROGRESSES SE. WIND WOULD BE PRIMARY CONCERN...ALTHOUGH WITH
INSTABILITY AND GOOD SHEAR IN PLACE ALSO HAVE A TORNADO THREAT.
AGREE WITH SPC THAT DESPITE SUCH WARM TEMPS ALOFT...STRENGTH OF THE
INSTABILITY AND SHEAR AND RESULTING UPDRAFTS WILL ALSO MAKE LARGE
HAIL A CONCERN. THREAT SHOULD DIMINISH NORTH TO SOUTH IN THE
OVERNIGHT HOURS.

FRONT VERY SLOW TO EXIT WITH WESTERLY FLOW ALOFT. GFS PROGGES
DEVELOPMENT OF CONVECTION  ACROSS HIGH PLAINS TO MOVE EASTWARD
ACROSS OUR SOUTHERN COUNTIES THROUGH THE DAY ON WEDNESDAY AND HAVE
CONTINUED POPS THERE. COOLER HIGHS SHOULD MIX INTO THE 80S.

67

EXTENDED FORECAST...BROAD UPPER TROUGH OVER THE FAR NORTHERN TIER OF
THE COUNTY INTO SOUTHERN CANADA WILL SLOWLY MOVE SOUTHEAST INTO THE
GREAT LAKES REGION AND AMPLIFY THURSDAY INTO EARLY NEXT WEEK. THIS
OVERALL PATTERN WILL HAVE A PROFOUND AFFECT ON THE TOPEKA CWA
WEATHER AND TEMPERATURES THROUGH THE EXTENDED FORECAST AS A LARGELY
UNIDIRECTIONAL H85-H3 LAYER NORTHWEST WIND PROFILE WILL EXIST. THIS
SPELLS COOLER WEATHER WITH TEMPERATURES RUNNING ROUGHLY 5 DEGREES
BELOW NORMAL AND OCCASIONAL PERIODS OF CONVECTIVE CHANCES.

AN UPPER LEVEL DISTURBANCE EMBEDDED WITHIN THE STRONGER FLOW
WILL ROTATE AROUND THE BACKSIDE OF THE UPPER LOW AND APPROACH THE
CWA. WITH THE PREVIOUS FRONT STALLED AND MIXED OUT...SUFFICIENT
MOISTURE WILL BE IN PLACE UPON THE ARRIVAL OF THE NEXT UPPER
DISTURBANCE AND ASSOCIATED COLD FRONT. SCT CONVECTION IS EXPECTED TO
DEVELOP AS LARGE SCALE ASCENT AND SFC CONVERGENCE INCREASES. DRIER
AIR WILL ADVECT IN BEHIND THE BOUNDARY ON FRIDAY WITH DRY WEATHER
EXPECTED FRI THROUGH THE WEEKEND. IN FACT...PLEASANT CONDITIONS WILL
BE REALIZED WITH MUCH LOWER HUMIDITY AND BELOW NORMAL TEMPERATURES.
THE LARGE TROUGH ACROSS THE EASTERN CONUS BEGINS TO DEAMPLIFY EARLY
NEXT WEEK WITH SFC HIGH PRESSURE SHIFTING FURTHER EAST...SLOWLY
RETURNING SOUTHERLY SFC WINDS AND MOISTURE. INSERTED SLIGHT CHANCE
OF CONVECTION ON MONDAY IN THE WEST BUT HELD OFF FOR ADDITIONAL
AREAS ON TUESDAY AS BETTER RUN TO RUN MODEL CONSISTENCY IS DESIRED
AND LARGE SPREAD CURRENTLY EXISTS AMONG MEMBERS.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY UNTIL 7 PM TUESDAY
FOR
KSZ022-KSZ023-KSZ024-KSZ026-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040
-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&

AVIATION...SALLY
Hazardous weather outlook, Jul 14, 3:38 PM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT TUE JUL 14 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-151200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
338 PM CDT TUE JUL 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ATMOSPHERE OVER NORTHEAST KANSAS HAS BECOME INCREASINGLY
UNSTABLE THIS AFTERNOON. AS A FRONT MOVES INTO THE AREA THIS
EVENING...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS NORTHEAST AND NORTH CENTRAL KANSAS AND MOVE SOUTHEAST INTO
EAST CENTRAL KANSAS. THE MAIN THREAT FROM THESE STORMS WILL BE
DAMAGING WINDS...HOWEVER LARGE HAIL AND AN ISOLATED TORNADO ARE
ALSO POSSIBLE.

THE FRONT WILL MOVE SLOWLY SOUTHWARD IN THE OVERNIGHT HOURS. THE
THREAT FOR SEVERE WEATHER SHOULD ALSO DIMINISH FROM NORTH TO SOUTH
INTO THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...

THUNDERSTORMS ARE POSSIBLE THURSDAY AND THURSDAY NIGHT ACROSS THE
AREA...AND AGAIN ON MONDAY.

SPOTTERS WILL LIKELY BE NEEDED TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:53 AM CDTAreal Flood AdvisoryTOPPottawatomie3 hr
Jul 15, 3:01 AM CDTAreal Flood AdvisoryTOPOttawa3 hr
Jul 15, 3:33 AM CDTFlash Flood WarningTOPPottawatomie4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.